Medical questions & health advice by licensed doctors
"What causes discoloration underneath breasts?"
I'm having trouble with my breasts. The skin beneath them is becoming slowly discolored, and I don't know why. Could it be the material my bra is made of, or something about my diet?
As with any new concerning medical symptom, you should make an appointment to see your primary care physician, or in this case a dermatologist to have this skin discoloration evaluated. The discoloration you are describing is very common, especially among women with large breasts. However, skin discoloration and other rashes may be the first sign of a more serious condition such as a weakened immune system or systemic disease such as cancer or bacterial infection, so you should be evaluated by your physician to make sure this isn't something more serious.
See a doctor who can help
Find a Dermatologists near you
The two most likely causes of your skin discoloration are intertrigo and acanthosis nigricans. Intertrigo is a fungal rash that forms under breasts, in armpits, around the groin and along skin folds. It can have many different appearances. In some individuals it may appear as a red, bumpy painful rash. Others may experience skin darkening that is not as painful or sensitive. It is treated by keeping those areas of your body clean and dry, and by topical creams and powders prescribed by your doctor. Acanthosis nigricans is often described as dark, velvety skin patches that are seen under the breasts, around the neck and sometimes over knuckles or the bridge of the nose. This "rash" is a sign of insulin resistance and is often found in individuals with diabetes or PCOS. It is unclear what causes this rash and it is not directly harmful to you but may indicate you have another medical problem which requires treatment. Please get an opinion from a medical professional before attempting to treat yourself, as your doctor will need to see this rash at all stages to make the most accurate diagnosis and monitor your treatment.
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.